- 21 to 22 April 2023
- Tickets £15 / £10 for Tate Members / £5 for Tate Collective Members
21 April 2023, 18:30–20:00
22 April 2023, 10:00–17:00
- Tate St Ives
Inspired by the major exhibition and publication Barbara Hepworth: Art and Life this event focuses on under-represented perspectives on motherhood to consider how this might affect the making and understanding of art works.
How do we consider narratives about art through experiences of motherhood that include grief and childlessness not by choice?
This discursive event will feature artists, writers and art historians sharing stories and perspectives on how we interpret art through an artists' biography and how we are enabled or challenged in bringing our own experience as audiences to it.
Confirmed speakers and bios can be found on the Tate website
Refreshments and lunch provided.
Friday 21 April
18.30 Terrace & café open for pay bar / Visit to Barbara Hepworth: Art & Life exhibition
19.00 Introduction & Welcome – Dr Sria Chatterjee & Dr Sarah Victoria Turner / Katy Norris & Melanie Stidolph
19.15 Hettie Judah - Babs: Re-complicating Artist Mother Narratives
What happens when we identify an artist as a mother? As the discourse around art and motherhood opens up, Hettie Judah attempts to revisit the territory with fresh eyes, questioning the impact that values and practices relating to maternity, fertility, loss and reproductive rights in our own time have on our response to the art of previous generations. Starting with the life and work of Barbara Hepworth this talk will place art relating to maternity in the social and political context of its time and invite us to complicate our reading of it.
20.00 Q&A with audience
Saturday 22 April – Morning
09.30 Registration and tea and coffee in TSI café
10.00 Intro & Welcome – Melanie Stidolph & Katy Norris
10.15 Lucy Willow - The Last Portrait
Much of my work as an artist is drawn from the metaphor of working with the unfathomable depth of dark places such as an ancient well in Jack Perry’s (1990-2006) memorial garden in Lamorna, Cornwall. This presentation will focus on the space and depth within an image titled The Last Portrait which I will talk about as a portal into another dimension.
10.35 Holly Slingsby - Unheard Songs
A presentation of artworks made in the context of failed fertility treatment, developing a visual language for unvoiced experiences.
10.55 Melanie Stidolph – The next dawn, the next spring
Sharing a new work which completes a trilogy of works around infertility and childlessness not by choice. The piece will culminate in women singing to the sea at dusk and dawn. The title is a quote by Barbara Hepworth from the film On Form, 1968.
11.10 In conversation hosted by Sophie Williamson
12.00 Lunch – Tate St Ives Cafe
13.00 Kerri ni Dochartaigh - Fog and Milk and Glass etc.
Mother is one of the oldest words in existence. We all hold this word within us; the multiverses of its song a universal, communal language. Whatever part of the song we sing, our voices matter. Every single one of us belongs in that tender, aching, beautiful garden.
13.30 Q&A – hosted by Dr Sria Chatterjee
13.45 Short break – 15 mins
14.00 Dr Pragya Agarwal - The Otherhood in Motherhood
In this talk, Dr Pragya Agarwal, author of (M)otherhood, will explore ambivalence and choices in motherhood from an intersectional perspective.
14.30 Q&A – Hosted by Dr Sarah Victoria Turner
14.45 Tea Break / gallery visit – 30 mins
15.15 Katy Norris - Hepworth, motherhood and loss
“My whole being cries out against this… One just has to accept.”
This talk explores the impact of grief on Barbara Hepworth after the death of her son Paul in 1953. Focusing on the letters she wrote to her friend Margaret Gardiner and the trip they made together to Greece in 1954, it examines how she processed this loss, considering the extent to which this ongoing experience shaped her art over the following decades.
15.40 Jody Day - The Presence of Absence
Jody Day will explore how the disenfranchised grief of involuntary childlessness can become a tangible presence in the lives of childless women, and how Hepworth's art can give form to that formlessness in a way that is by turns both provocative and grounding.
16.00 Q&A Hosted by Melanie Stidolph
16.20 Short break – 15 mins
16.35 Audience sharing / reflection hosted by Dr Sria Chatterjee, Katy Norris & Melanie Stidolph.
This session is also intended to allow time for audience sharing in the discussion regarding their own projects that connect with themes of the exhibition.